The Food and Drug Administration (FDA) has issued a Drug Safety Communication to warn health care providers and the public of the risk of infections from using contaminated over-the-counter (OTC) topical antiseptics. Such topical products contain common antiseptics, including ethyl or isopropyl alcohol, povidone or poloxamer iodine, benzalkonium or benzethonium chloride, or chlorhexidine gluconate. They're packaged as either single-use or multiuse products. The FDA's warning is based on the evaluation of case reports citing infections after the use of topical antiseptics preoperatively or before injection. Although the risk of infection from a contaminated antiseptic is low, there is still a risk of serious infections or even death. The case reports reviewed by the FDA included
* four deaths.
* five cases of wound infection.
* seven cases of peritonitis.
* 10 cases of septic arthritis.
* 14 cases of indwelling catheters that required replacement.
* 16 cases of injection-site infection.
* 32 cases of bacteremia.
The infections are usually a result of bacteria that have been introduced into the antiseptic. Although in some cases this happens at the manufacturing facility, in the majority of cases bacteria are introduced by an end user who doesn't follow aseptic technique (in use or storage of the product) or who dilutes the product with contaminated water.
In an effort to prevent such infections, the FDA is requesting that OTC antiseptics for preoperative or preinjection use be packaged as single units only. The FDA is also asking manufacturers to make clear in the labeling whether the product is manufactured as a sterile or a nonsterile product (sterile products are specially treated during manufacturing to eliminate all potential organisms, but not all OTC antiseptics are manufactured using sterile techniques).
Nurses should confirm that they're compliant with the principles of asepsis when using these products. Even those products manufactured for multiple uses should be considered single-use products, and any remaining solution or applicators should be discarded. These products shouldn't be diluted after opening. Nurses should teach safe-handling techniques to patients who use antiseptics prior to self-injection of medications. The FDA requests that all instances of antiseptic-induced infection be reported to the MedWatch adverse effects reporting program at www.accessdata.fda.gov/scripts/medwatch.
The FDA Drug Safety Communication pertaining to these risks can be found at http://1.usa.gov/1c9WFRY.